Alert archive / Washington / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Seattle, WA

July 23, 20094 counties in Washington

NWS Seattle, WA issued this red flag warning at Jul 23, 2009, 8:31 AM PDT for 4 counties in Washington. It took effect at Jul 23, 2009, 10:00 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2009, 8:31 AM PDT (15:31 UTC)
In effect from
Jul 23, 2009, 10:00 AM PDT
Expired
Jul 23, 2009, 11:00 PM PDT
In force
13 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 51 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 231531
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
831 AM PDT THU JUL 23 2009

WAZ658-662-240015-
/O.UPG.KSEW.FW.A.0002.090723T2100Z-090724T1200Z/
/O.NEW.KSEW.FW.W.0002.090723T1700Z-090724T1200Z/
NORTH CASCADES-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
831 AM PDT THU JUL 23 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 AM PDT FRIDAY FOR SCATTERED
LIGHTNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT UNTIL 5 AM PDT
FRIDAY. 

THE RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 658 AND
662. THE AREAS OF GREATEST CONCERN FOR LIGHTNING ARE THE NORTH
CASCADES NATIONAL PARK (BOTH EAST AND WEST OF THE CREST)...THE
OKANOGAN-WENATCHEE NATIONAL FOREST...THE LAKE CHELAN NATIONAL
RECREATION AREA...ROSS LAKE NATIONAL RECREATION AREA...AND THE
EASTERN EDGE OF THE MOUNT BAKER-SNOQUALMIE NATIONAL FOREST NORTH
OF STEVENS PASS.

CONDITIONS ARE PRIMED FOR SCATTERED THUNDERSTORM DEVELOPMENT OVER
THE NORTH CASCADES STARTING LATE THIS MORNING. LIGHTNING ACTIVITY
IS EXPECTED TO PEAK BETWEEN 1400 AND 1800 PDT BUT COULD CONTINUE
THROUGH THE NIGHT. AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE
IF ANY PRECIPITATION...BUT THEY SHOULD BECOME WETTER OVERNIGHT.

THE COMBINATION OF ABUNDANT LIGHTNING AND EXTREMELY DRY FUELS WITH
LITTLE IF ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A
POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION.

THE POSSIBILITY FOR AFTERNOON OR EVENING THUNDERSTORMS ALSO
EXISTS OVER THE NORTH CASCADES AGAIN FRIDAY AFTERNOON AND EVENING.
THESE APPEAR TO BE MORE ISOLATED AS THE TROUGH OF LOW PRESSURE HAS
MOVED FURTHER TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING OR THE COMBINATION
OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR OCCURRING.
PLEASE PASS THIS ALERT TO CREWS IN THE FIELD.

&&

$$

HANER

WEATHER.GOV/SEATTLE
1 follow-up statement
000 
WWUS86 KSEW 232121
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
221 PM PDT THU JUL 23 2009

WAZ658-662-240600-
/O.EXT.KSEW.FW.W.0002.000000T0000Z-090724T0600Z/
NORTH CASCADES-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
221 PM PDT THU JUL 23 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

THE RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 658 AND 662. THE
AREAS OF GREATEST CONCERN FOR LIGHTNING ARE THE NORTH CASCADES
NATIONAL PARK (BOTH EAST AND WEST OF THE CREST)...THE OKANOGAN-
WENATCHEE NATIONAL FOREST...THE LAKE CHELAN NATIONAL RECREATION
AREA...ROSS LAKE NATIONAL RECREATION AREA...AND THE EASTERN EDGE
OF THE MOUNT BAKER-SNOQUALMIE NATIONAL FOREST NORTH OF STEVENS
PASS.

DOZENS OF CLOUD-TO-GROUND LIGHTNING STRIKES AFFECTED THE NORTH
CASCADES LATE THIS MORNING AND EARLY THIS AFTERNOON. THE EARLIER
ROUND OF LIGHTNING HAD MOVED WELL TO THE EAST AS OF MID-AFTERNOON.
IT IS POSSIBLE THAT MORE THUNDERSTORM DEVELOPMENT COULD TAKE PLACE
DURING THE LATE AFTERNOON AND EARLY EVENING WITH ADDITIONAL
LIGHTNING. HOWEVER...THIS IS NOT A CERTAINTY AT THIS POINT. EVEN
IF MORE THUNDERSTORMS MANAGE TO DEVELOP...THEY SHOULD EXIT THE
NORTH CASCADES BY MIDNIGHT. THEREFORE...THE RED FLAG WARNING WILL
NOW END AT 11 PM TONIGHT RATHER THAN 5 AM ON FRIDAY MORNING.

THE POSSIBILITY FOR AFTERNOON OR EVENING THUNDERSTORMS ALSO
EXISTS OVER THE NORTH CASCADES AGAIN FRIDAY AND SATURDAY
AFTERNOONS. THIS THREAT APPEARS TO BE MORE ISOLATED AS THE TROUGH
OF LOW PRESSURE WILL HAVE MOVED FURTHER TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING OR THE
COMBINATION OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR
OCCURRING. PLEASE PASS THIS ALERT TO CREWS IN THE FIELD.

&&

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:45 AM PDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 3:45 AM PDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SEATTLE WA
345 AM PDT THU JUL 23 2009

.SYNOPSIS...A WEAK UPPER LOW IN THE OFFSHORE WATERS WILL MOVE SLOWLY
EAST ACROSS THE NORTH TODAY AND FRIDAY. ONSHORE FLOW WILL CONTINUE
THROUGH FRIDAY...WITH MORNING CLOUDS AND AFTERNOON SUN. CONDITIONS
WILL REMAIN DRY EXCEPT FOR A CHANCE OF AFTERNOON OR EVENING
THUNDERSTORMS OVER THE NORTH CASCADES. A WARMING TREND WILL BEGIN
SATURDAY WITH HOT WEATHER EXPECTED SUNDAY THROUGH WEDNESDAY.

&&

.SHORT TERM...AS EXPECTED THE MARINE STRATUS LAYER IS A BIT MORE
EXTENSIVE THIS MORNING...COVERING MOST OF THE WESTERN WASHINGTON
LOWLANDS AS OF THIS WRITING. THE LAST AREA IN THE CLEAR IS THE
NORTHWEST INTERIOR BUT SHOULD SEE THIS AREA FILL IN AS WELL BY
SUNRISE. ASIDE FROM THE COAST...SHOULD SEE THE STRATUS LAYER ERODE
OVER THE LATE MORNING/EARLY AFTERNOON HOURS FOR ANOTHER MOSTLY SUNNY
DAY IN STORE. FOCUS FOR THE AFTERNOON AND EVENING IS THE THREAT
FOR THUNDERSTORMS MAINLY OVER THE NORTH CASCADES AS A WEAK UPPER
LEVEL TROUGH TRAVERSES THE REGION. THE AIR MASS WILL BE UNSTABLE
WITH LIFTED INDEX NEAR -3 AS THE COLD CORE PASSES OVERHEAD THIS
AFTERNOON. HOWEVER MODEL QPF LOOKS OVERDONE WITH THE LACK OF
SIGNIFICANT MID LEVEL MOISTURE. LOOKS LIKE THE MAIN THREAT WILL BE
FOR DRY THUNDERSTORMS THUS ELEVATING THE FIRE WEATHER CONCERN ACROSS
THE REGION. FOR NOW WILL CONTINUE THE FIRE WEATHER WATCH FOR ZONES
658 AND 662.

THE UPPER LEVEL LOW WILL REMAIN ACROSS EASTERN WASHINGTON FRI INTO
SAT WITH THE THREAT FOR SHOWERS/THUNDERSTORMS CONTINUING FOR THE
NORTH CASCADES. BUT THE OTHER BIG STORY IS THE BUILDING UPPER LEVEL
RIDGE ACROSS THE PAC NW...LEADING TO THE START OF A PROLONGED HEAT
WAVE ACROSS THE REGION. ONLY EXPECTING A GRADUAL WARM UP FRI INTO
SAT AS THE HOT AIR REMAINS BOTTLED UP ACROSS EASTERN WA WITH ONSHORE
FLOW PERSISTING ACROSS THE WESTSIDE. HOWEVER WILL STILL SEE
AFTERNOON HIGHS ABOVE OUR SEASONAL NORMS WITH WIDESPREAD 80S
EXPECTED ACROSS THE INTERIOR BOTH FRI AND SAT. AFOREMENTIONED
ONSHORE FLOW SHOULD KEEP THE COAST IN THE 70S. MORE HEAT TO COME IN
THE LONG RANGE...
33

.LONG TERM...NO RELIEF FROM THE HEAT IS IN SIGHT...ESPECIALLY
THROUGH EARLY NEXT WEEK. THE STRONG UPPER LEVEL RIDGE WILL REMAIN
ACROSS THE PACIFIC NORTHWEST THROUGH THE LONG RANGE PERIOD WITH HOT
WEATHER EXPECTED ACROSS THE REGION. WILL START TO TREND TEMPERATURES
UPWARD BEGINNING SUNDAY WITH AFTERNOON HIGHS ACROSS THE INTERIOR
REACHING INTO THE UPPER 80S/LOWER 90S...WITH 70S RIGHT NEAR THE
WATER. MON AND TUE LOOK LIKE A SCORCHER AS THE INVERTED SURFACE
TROUGH STRENGTHENS ALONG THE COAST. 500 MB HEIGHTS REMAIN IN THE
LOWER 590S WITH TEMPS AT 850 MB AND 925 MB IN THE MID TO UPPER 20S
CELSIUS. NO CHOICE BUT TO BOOST TEMPS ACROSS THE REGION WITH MORE
90S EXPECTED...NEAR RECORD MAX T. ALSO NUDGED TUE AS WELL /PERHAPS
NOT ENOUGH/ WITH VERY LITTLE CHANGE IN THE OVERALL PATTERN. WHEN
WILL IT END...TOUGH TO CALL FOR NOW ESPECIALLY WITH A CUTOFF LOW
LURKING OFFSHORE AND THE HIGH AMPLITUDE RIDGE DOMINATE ACROSS THE
REGION. FOR NOW WILL STICK WITH A MENTION OF ABOVE NORMAL CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD. 33

&&

.AVIATION...A WEAK UPPER LEVEL LOW WILL MEANDER OVER WA THROUGH FRI.
LIGHT SW FLOW ALOFT WILL BECOME NW ON THU. THE MID AND UPPER LEVELS
WILL REMAIN DRY...EXCEPT SOMEWHAT MOIST AND UNSTABLE OVER THE N
CASCADES THU AFTERNOON AND EVENING. MOIST LOW LEVEL ONSHORE FLOW
WILL PERSIST THROUGH FRI. EXPECT WIDESPREAD IFR CIGS WITH LATE NIGHT
AND MORNING STRATUS OVER MOST OF WRN WA THROUGH FRI.

KSEA...SW WIND 4-8 KT...THEN VEERING TO NORTHWEST AGAIN THIS
AFTERNOON. IFR CEILINGS WILL PREVAIL AT KSEA THROUGH ROUGHLY 19Z
BEFORE SCATTERING OUT AND BECOMING CLEAR DURING THE AFTERNOON.

DTM

&&

.MARINE...ONSHORE FLOW THROUGH FRI.  PRESSURE GRADIENTS WILL PEAK
EACH DAY DURING THE AFTERNOON AND EVENING HOURS...WITH SMALL CRAFT
ADVISORY WINDS EXPECTED IN THE CENTRAL AND EAST STRAIT OF JUAN DE
FUCA THROUGH FRI.

MODELS DISAGREE ON THE PATTERN OVER THE WEEKEND. BEST GUESS AT THIS
TIME IS THAT ONSHORE FLOW WILL WEAKEN AND POSSIBLY BECOME OFFSHORE
BY SUN AND MON. THIS COULD RESULT IN SMALL CRAFT ELY WINDS AT THE W
ENTRANCE.

DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA...EAST
ENTRANCE STRAIT.

WWW.WEATHER.GOV/SEATTLE

Nearby

Red Flag Warnings in Washington, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.